PrevPac - vomiting on treatment - can I stop it?

The most popular treatments consist of two antibiotics (one of which is usually clarithromycin) plus a strong acid blocker such as omeprazole (PriLosec, Nexium, Somac, Zoton, etc.). Treatment is for 7-10 days. Cure rate is about 85%

Moderators: Toni, barjammar, luci2010

Post Reply
Justasking

PrevPac - vomiting on treatment - can I stop it?

Post by Justasking » Wed Feb 24, 2010 5:50 pm

Over the past few months I have had excessive gas mainly in the form of burping. My stomach would cramp up but then when I burped it would feel better.

This was not a big concern, but I ended up getting my general doctor to take a look. He gave me something thinking it might be caused by heartburn, even though I was not having the normal heartburn symptoms. I took the medicine and nothing changed so he sent me to a Gastro Doc. They did an endoscopy and found this H. pylori bacteria, which appears to be pretty common in people.

I had started taking the PrevPac and things were fine until about 3 days later when I got very sick. I could not keep any food down. I was told to not take it for a day then start again without taking the Biaxin. I did this and again I got sick.

I guess the question I would have would be if I stop taking this medicine could that make things worse?

User avatar
barjammar
Site Admin
Posts: 139
Joined: Fri Feb 05, 2010 3:10 am
Location: Perth Australia
Contact:

Re: PrevPac - vomiting on treatment - can I stop it?

Post by barjammar » Wed Feb 24, 2010 11:31 pm

If you stop and start the medicine the bacteria will become antibiotic resistant and it will be much harder to cure the infection in the future. So try to finish it all. The acid blocker (Prevacid) does not usually give trouble and it makes the antibiotic work better so you must keep taking as much Prevacid as possible. The clarithromycin 500 mg twice daily can be reduced temporarily to 250 mg twice daily then ramped back up. The Amoxicillin 1G twice daily can be decreased slightly to 500 mg three times daily but lie Prevacid, this is also pretty benign and does not usually cause vomiting. If you can taste the clarithromycin bitter taste in your mouth, then you probabaly are taking enough of it. Be brave and press on.
If you can complete the PrevPack treatment then just take the acid blocker after that. One month after treatment you need to stop the acid blocker for 7 days before you can have a urea breath test to make sure the bug is eradicated. Then you should be done! Good luck. :mrgreen:
Check the link below for information on hard-to-treat cases. Then search the forums for questions and answers similar to yours.
http://www.helico.com/forums/docs/20080 ... atment.pdf

Justasking

Re: PrevPac - vomiting on treatment - can I stop it?

Post by Justasking » Thu Feb 25, 2010 12:18 am

I think the quantity might be an issue as I am not a big person and have a very weak system as it is.

i called the doctor today and they told me to stop taking it until I was feeling better, which caused concern since I had heard about wanting to finish antibiotics as not to make the bacteria stronger.

As much as I want the stuff gone now just because I know it is in me it is hard to do when taking this combination of drugs has made me as sick as i have been the past few days.

EDIT-
Also have you heard that a symptom of this bacteria is excessive belching. That is what lead me to the Doctor and beginning this treatment was not really something he said would cure the belching but figured it would be worth a shot and it would be good to get rid of the bacteria anyway.

Post Reply

Return to “Antibiotics and Acid Pump Blockers”